Alert archive / Minnesota / Wind Chill Advisories in 2016
Wind Chill Advisory 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Dec 11, 2016, 8:30 PM CST for 7 counties in Minnesota; 7 counties in South Dakota. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2016, 8:30 PM CST (02:30 UTC)
- Expired
- Dec 12, 2016, 9:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Sioux Falls, SD
Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Beadle County, SD, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130 WWUS43 KFSD 120230 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CST SUN DEC 11 2016 MNZ071-072-080-089-097-SDZ038>040-055-056-121030- /O.NEW.KFSD.WC.Y.0006.161212T0230Z-161212T1500Z/ LINCOLN MN-LYON MN-MURRAY-NOBLES-PIPESTONE-BEADLE-KINGSBURY- BROOKINGS-LAKE-MOODY- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WORTHINGTON...PIPESTONE... HURON...DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS... MADISON...ORLAND...FLANDREAU 830 PM CST SUN DEC 11 2016 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST MONDAY. * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 15 BELOW ZERO TO 25 BELOW ZERO UNTIL 9 AM MONDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 6 AM MONDAY. * IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
2 follow-up statements
261 WWUS43 KFSD 120904 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 304 AM CST MON DEC 12 2016 MNZ081-090-SDZ053-054-121415- /O.EXA.KFSD.WC.Y.0006.000000T0000Z-161212T1500Z/ COTTONWOOD-JACKSON-SANBORN-MINER- INCLUDING THE CITIES OF...WINDOM...MOUNTAIN LAKE...JACKSON... LAKEFIELD...WOONSOCKET...HOWARD 304 AM CST MON DEC 12 2016 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 15 BELOW ZERO TO 25 BELOW ZERO UNTIL 9 AM MONDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 6 AM MONDAY. * IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ MNZ071-072-080-089-097-SDZ038>040-055-056-121415- /O.CON.KFSD.WC.Y.0006.000000T0000Z-161212T1500Z/ LINCOLN MN-LYON MN-MURRAY-NOBLES-PIPESTONE-BEADLE-KINGSBURY- BROOKINGS-LAKE-MOODY- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WORTHINGTON...PIPESTONE... HURON...DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS... MADISON...ORLAND...FLANDREAU 304 AM CST MON DEC 12 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 15 BELOW ZERO TO 25 BELOW ZERO UNTIL 9 AM MONDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 6 AM MONDAY. * IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
082 WWUS43 KFSD 121452 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 852 AM CST MON DEC 12 2016 MNZ071-072-080-081-089-090-097-SDZ038>040-053>056-121600- /O.EXP.KFSD.WC.Y.0006.000000T0000Z-161212T1500Z/ LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE- BEADLE-KINGSBURY-BROOKINGS-SANBORN-MINER-LAKE-MOODY- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...HURON...DE SMET... ARLINGTON...LAKE PRESTON...BROOKINGS...WOONSOCKET...HOWARD... MADISON...ORLAND...FLANDREAU 852 AM CST MON DEC 12 2016 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... TEMPERATURES WILL CONTINUE TO SLOWLY CLIMB THIS MORNING...REACHING HIGHS FROM 5 TO 15 DEGREES THIS AFTERNOON. WIND CHILLS ARE NO LONGER EXPECTED TO BE ADVISORY LEVEL. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 11, 5:31 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Dec 11, 5:31 PM CST, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 531 PM CST Sun Dec 11 2016 .SHORT TERM...(This evening through Monday) Issued at 305 PM CST Sun Dec 11 2016 A clearing line is seen over the James River Valley this afternoon, and models indicate these clouds continuing to decrease from the west through the evening with surface high pressure settling into the region. Winds will drop off overnight with a lessening gradient, and with clearing skies and fresh snow cover temperatures will plummet. As a result, stayed on the low side of guidance with lows below zero over all but the Missouri River corridor where readings will sit just above zero. Surface ridging moves eastward on Monday as an upper level trough deepens over the Northern Plains. This trough will drive colder air southward, with a surface frontal boundary swinging across the area during the afternoon. There will be increasing clouds with the system, and with strong cold air advection and rapid pressure rises will see northwesterly winds pick up for a brief time behind the front. While there is not much in the way of forcing with the system, cannot rule out some light snow/flurries from the I-90 corridor northward with a deep saturated dendritic layer. Highs will be in the teens over much of the area, with the exception being over the lower MO River corridor into our lower IA zones where highs will reach into the 20s. .LONG TERM...(Monday night through Sunday) Issued at 305 PM CST Sun Dec 11 2016 A few areas of concern in the mid and long range. The first being the much colder airmass settling into the region throughout the forecast area period. By the end of the week, focus will turn to a potent storm system which will bring accumulating snow to the region. Gusty winds behind the exiting cold front will continue into the evening hours on Monday. Think that the superblend remains too weak, so went ahead and adjusted slightly above the CONSMOS guidance through the overnight hours. Strong cold air push will usher in lows in the single digits below zero for most locations. While winds do decrease and turn westerly overnight, wind chills will likely drop to some of the coldest readings we have seen so far this winter, in the -10 to -25 F range. Westerly winds on Tuesday increase to 10 to 20 mph and will allow the airmass to moderate slightly, however with fresh snowpack, temperatures will likely be a little cooler than blended guidance. Expect temperatures to recover best in the Missouri Valley where highs will be in the mid to upper teens. Elsewhere, highs will be closer to 10 degrees. But the westerly flow and increasing clouds from the southwest will also keep temperatures from plunging Tuesday night. Reinforcing shot of cold air is quick to arrive Wednesday, with temperatures likely to not budge much during the daytime. Wednesday night lows will be similar to Monday night, with a similar concern of wind chills as cold as -15 to -30 F. Trough digging into the West Coast will allow height rises in the Intermountain West to move east into the high plains on Thursday and Thursday night. Warm air advection nosing into the Northern Plains produces some broad lift for initial snowfall development as early as Thursday evening. Timing and location of this band is still uncertain, but the best potential appears to be across areas east of the James River into the morning hours on Friday. As the upper trough approaches Friday, additional snow becomes likely Friday afternoon into the overnight hours. While there is decent model agreement in the timing, the intensity and location of the heaviest precipitation remains uncertain. But, have enough confidence to keep pops likely during this time. The GFS in particular has some pretty hefty snowfall amounts, mainly focused across northwest Iowa, however, expect these amounts to change in future runs. The ECMWF has much lighter accumulations across the board. Winds turn northwest and become windy Friday night and Saturday. With strong cold air advection behind this system, we'll see a return to frigid temperatures throughout the region. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 531 PM CST Sun Dec 11 2016 Lingering MVFR ceilings/visibility in SN/BLSN across southwest MN/northwest IA to start this period, but conditions expected to rapidly improve through the evening. VFR conditions are expected to dominate late this evening through Monday morning. However, a quick moving system will bring a chance of MVFR visibility and scattered flurries back to the region by Monday afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM... AVIATION...JH
Hazardous weather outlook, Dec 11, 5:53 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 553 PM CST SUN DEC 11 2016 IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098- SDZ038>040-053>056-061-062-067-130000- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-CHEROKEE- BUENA VISTA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-SANBORN-MINER-LAKE- MOODY-MCCOOK-MINNEHAHA-LINCOLN SD- 553 PM CST SUN DEC 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT WIND CHILLS WILL FALL TO 15 BELOW TO 25 BELOW ZERO LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ARCTIC BLAST OF COLD AIR WILL ARRIVE BY MONDAY NIGHT... BRINGING INCREASED RISKS FOR WIND CHILLS BETWEEN 20 AND 30 DEGREES BELOW ZERO AT TIMES FROM MONDAY NIGHT THROUGH THURSDAY NIGHT. ANOTHER STORM SYSTEM MAY IMPACT THE AREA FRIDAY AND SATURDAY... BRINGING A RISK OF WIDESPREAD ACCUMULATING SNOW. IT IS MUCH TOO EARLY TO DETERMINE SNOW AMOUNTS WITH THIS SYSTEM. HOWEVER...BEHIND THIS SYSTEM...DANGEROUSLY COLD WIND CHILLS BETWEEN 20 AND 35 DEGREES BELOW ZERO MAY BE POSSIBLE NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ020-031-032-NEZ013-014-SDZ050-052-057>060-063>066-068>071- 130000- PLYMOUTH-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-JERAULD-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-CLAY SD-UNION- 553 PM CST SUN DEC 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA...CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT WIND CHILLS WILL FALL TO 5 BELOW TO 15 BELOW ZERO LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ARCTIC BLAST OF COLD AIR WILL ARRIVE BY MONDAY NIGHT... BRINGING INCREASED RISKS FOR WIND CHILLS BETWEEN 10 AND 20 DEGREES BELOW ZERO AT TIMES FROM MONDAY NIGHT THROUGH THURSDAY NIGHT. ANOTHER STORM SYSTEM MAY IMPACT THE AREA FRIDAY AND SATURDAY... BRINGING A RISK OF WIDESPREAD ACCUMULATING SNOW. IT IS MUCH TOO EARLY TO DETERMINE SNOW AMOUNTS WITH THIS SYSTEM. HOWEVER...BEHIND THIS SYSTEM...DANGEROUSLY COLD WIND CHILLS BETWEEN 15 AND 25 DEGREES BELOW ZERO MAY BE POSSIBLE NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 2:54 PM CST | Wind Chill Advisory | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more | 18 hr |
Nearby
Wind Chill Advisories in Minnesota, 2016Wind Chill Advisories in South Dakota, 2016Every wind chill advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.